Skip Navigation LinksHome > August 2010 - Volume 32 - Issue 8 > Tox Rounds: Ecstasy: A Dangerous ‘Party’ Drug
Emergency Medicine News:
doi: 10.1097/01.EEM.0000387716.95362.05
Tox Rounds

Tox Rounds: Ecstasy: A Dangerous ‘Party’ Drug

Gussow, Leon MD

Free Access

On Memorial Day weekend, an event called “Pop 2010: The Dream” took place at the Cow Palace in San Francisco. The announcement on the web promised “an environment unlike anything before” where “every single creative spark will [be] put into one massive fantastic arena, featuring some of the world's most exciting and sought after electronic performers,” including the Israeli trance band Infected Mushroom.

Image...
Image...
Image Tools

More than 16,000 attendees crowded into the venue that evening, including at least 70 individuals who, according to press reports, were arrested for selling the drugs ecstasy (MDMA), LSD, and methamphetamine. At least 11 people were taken to the hospital with drug overdoses, including two fatalities and six patients who were admitted to the intensive care unit and still listed in critical condition the next day. According to newspaper accounts, seriously ill patients presented with hyperthermia, coagulopathy with internal bleeding, and renal failure most likely caused by rhabdomyolysis.

A story in the San Francisco Chronicle the morning after the event quoted a spokeswoman for the city's Department of Public Health as saying, “Obviously someone was either giving away or selling drugs that were laced with something.” The implication was clear: None of the drugs was really dangerous enough to cause death or critical illness on their own. They must have been contaminated by even more dangerous substances.

The spokeswoman was wrong. She, like many partygoers, seemed to believe that ecstasy is a safe drug, unable to cause severe toxicity on its own. That belief can be a fatal mistake. The next day the San Francisco Police Department confirmed that at least one fatality was caused by ecstasy alone.

This should not have been surprising. Abundant medical literature makes it clear that ecstasy (MDMA) can be a dangerous drug indeed. MDMA, a phenethylamine, has stimulant properties, such as amphetamines, and hallucinogenic properties, such as LSD. It acts by stimulating release and inhibiting reuptake and breakdown of neurotransmitters such as serotonin, dopamine, and norepinephrine.

Generally, patients experience two distinct types of severe MDMA toxicity. The hallmark of the first is severe hyperthermia, often with core temperatures of 40°C or more. This temperature derangement is caused by many factors, including the stimulant effect of the drug, prolonged vigorous dancing in a possibly hot environment at raves, dehydration, and the effect of increased levels of serotonin on the body's mechanisms of thermal regulation. In these cases, hyperthermia is often accompanied by the other manifestations apparently seen in the San Francisco patients: disseminated intravascular coagulation, rhabdomyolysis, renal failure, and death. Hepatotoxicity and seizures also occur. Management consists of supportive care, aggressive cooling when indicated, and treating the specific manifestations.

The key finding in the second type of MDMA-associated severe toxicity is hyponatremia, usually with a sodium level of 130 mmol/L or less. Symptoms related to the hyponatremia, which may not begin for several hours after drug use, include nausea, vomiting, cramps, and headache. Severe cases can progress to altered mental status, seizures, coma, and ultimately death from tentorial herniation. Again, many factors seem to be responsible for this electrolyte abnormality. Increased levels of serotonin following MDMA ingestion secondarily cause release of antidiuretic hormone from the hypothalamus and pituitary. Replacement of the fluids and electrolytes lost through sweating with hypotonic liquids (for example, free water) can exacerbate this process. In fact, when it became clear years ago that ingesting MDMA at a rave increased the risk of heat illness, clubgoers were advised to drink plenty of fluids to avoid dehydration. This seemingly intuitive but ultimately misguided advice most likely increased the incidence of clinically significant hyponatremia associated with MDMA use.

Because MDMA releases antidiuretic hormone, many of the features of hyponatremia in these cases can resemble the syndrome of inappropriate antidiuretic hormone hypersecretion (SIADH) if the patient is euvolemic. Standard treatment involves water restriction; reserve hypertonic solutions (3% sodium chloride) for clinically severe cases involving seizures or altered mental status. These patients, however, also can be dehydrated because of environmental and physical factors as well as nausea and vomiting related to the hyponatremia itself. An interesting but completely unstudied question is what role, if any, ultrasound imaging of the IVC to assess fluid status could play in managing fluid and electrolyte requirements.

Table. Manifestation...
Table. Manifestation...
Image Tools

About a week after this event in San Francisco, the Centers for Disease Control and Prevention reported a similar occurrence in Los Angeles. (MMWR 2010;59[22]:677.) A rave party last New Year's Eve with all-night dancing and electronic music attracted 45,000 revelers. Within 12 hours of the rave, 18 patients presented to local emergency departments for symptoms related to MDMA. Three of them were admitted to the hospital, one to intensive care. In addition, a previously healthy 24-year-old man was found dead at home after attending the event. (It turned out that he had used ecstasy and cocaine at the event and heroin later at home.)

The patient admitted to the ICU had seizures, rhabdomyolysis, renal failure requiring dialysis, and hepatic failure. After a month in hospital, he was discharged but remained on outpatient hemodialysis. It is interesting that analysis of a tablet similar to the one he ingested contained both MDMA and caffeine in about equal amounts. Animal studies have shown that caffeine enhances the toxic effects of MDMA, most specifically hyperthermia. (Neuropharmacology 2006;50[1]:69.)

Maybe that spokeswoman for the San Francisco Department of Public Health was correct after all, and at least some of the MDMA responsible for severe toxicity was laced with something else. If so, the contaminant might have been an ingredient as seemingly innocuous and commonplace as simple caffeine.

Click and Connect! Access the links in this article by reading it on www.EM-News.com.

Dr. Gussow is a volu...
Dr. Gussow is a volu...
Image Tools

© 2010 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share